North Carolina, 2021Hail and Damaging Winds in North Carolina, June 15, 2021
June 15, 2021 · NWS MHX · 8 events in 3 counties and zones
A cold front, aided by an unusually amplified mid level trough, moved through Eastern North Carolina during the peak heating of the afternoon. This combined with favorable instability and shear to produce organized clusters and lines of thunderstorms which produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $1.3 million
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front, aided by an unusually amplified mid level trough, moved through Eastern North Carolina during the peak heating of the afternoon. This combined with favorable instability and shear to produce organized clusters and lines of thunderstorms which produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 15, 8:20 AM EST, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 15, 8:20 AM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
920 AM EDT Tue Jun 15 2021
.SYNOPSIS...
A cold front will move across the area today into early
Wednesday. High pressure will build over the area mid to late
week. Another cold front will approach the area this weekend.
&&
.NEAR TERM /TODAY/...
As of 920 AM Tuesday...SPC has upgraded eastern portions of ENC
to a Slight Risk for svr wx this afternoon and early evening.
Feeling more confident that severe thunderstorms with damaging
wind gusts and large hail will occur across eastern NC today,
especially east of Highway 17. Aloft, a unusually amplified (for
this time of year) mid level trough will be moving into the
Mid-Atlantic helping to propel a surface cold front across
eastern NC during peak heating. The front will interact with the
sea breeze to create a corridor of favorable low level
convergence beneath impressive upper level divergence across the
area to support continued thunderstorm development. Instability
will be quite favorable with LI's -5/-7 and MUCAPES 2500-3000
J/kg. Decent shear 30-40 kt will be sufficient to support
organized clusters of strong to severe thunderstorms with large
hail and damaging wind gusts the main threats. Localized very
heavy rainfall will also be possible with PW values around 2"
and an environment favorable for training and backbuilding
cells. 12z PWAT on MHX sounding this morning around 1.75". The
CAMs are picking up on this with local QPF amounts of around 3"
which would lead to flooding of poor drainage areas.
It will get hot before the widespread precipitation develops in
the mid afternoon through early evening, with highs 85-90
inland and 80-85 beaches.
&&
.SHORT TERM /TONIGHT/...
As of 325 AM Tuesday...The showers and storms should be mostly
offshore by 11 PM followed by clearing skies and diminishing
winds behind the front. Areas of locally dense fog could develop
late tonight in response to the wet soils and radiational
cooling. Lows will be in the low to mid 60s inland to the mid to
upper 60s beaches.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tuesday...Lower chances for showers and
thunderstorms will again be possible Wednesday and Thursday,
followed by a period of drier weather into the first part of the
weekend. Saturday will be quite hot with highs well into the
90s. Our next shot of rain will come later in the weekend and
especially early next week.
Wednesday/Thursday...The front which will spark showers and
storms later today, will be to our south on Wednesday. The
combination of a secondary front moving in later in the day, and
sea breeze boundaries and some upper level support will be
enough for another round of mainly afternoon convection. By
Thursday chances continue to decrease, but a few storms are
still possible especially along the sea breeze. Temps this
period will be fairly seasonable or in the middle to upper 80s.
Friday/Saturday...High pressure will build across our area
Friday, and off the coast by Saturday, supporting a dry
forecast. Temps will inch toward 90 Friday, and as the high
slides off the coast Saturday, a strong southwest flow will
support highs well into the 90s most of the area. With the
southwest flow, 90s are even likely across the northern Outer
Banks.
Sunday/Monday...An area of disturbed weather in the Gulf later
this week, will gradually lift northeastward in the steering
flow around a bermuda high off the coast. A general increase in
shower chances later Sunday, but especially next week along with
slightly lower temperatures can be expected.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tonight/...
As of 620 AM Tuesday...Conditions will be VFR outside scattered
to numerous showers and thunderstorms which will be most
widespread in the afternoon through early evening. The storms
will produce strong wind gusts and hail along with torrential
rains and occasional sub VFR conditions. Conditions at the TAF
sites will briefly improve late this evening but radiational
cooling could lead to the development of areas of locally dense
fog late tonight.
LONG TERM /Wednesday through Saturday/...
As of 330 AM Tuesday...Mainly VFR conditions this period.
Scattered storms possible Wednesday afternoon, and again
Thursday. Patchy fog will also be possible during the late
night/early morning hours during this period, especially at
terminals that see rainfall. Drier weather Friday and Saturday.
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 920 AM Tuesday...Latest obs show SW winds 10-15 kt this
morning with seas 2-4 ft. Winds will shift to N/NE 10-15 kt
across the northern waters/ Albemarle Sound late today as a cold
front begins to cross the region. The front will cross the
remainder of the waters tonight with winds becoming N/NE 10-15
kt in the evening then diminishing to NW 5-10 kt late tonight.
An area of strong to severe thunderstorms with strong winds
and/or large hail, and frequent lightning will be moving through
the waters ahead of the cold front from mid afternoon through
early evening. Seas will be 2-4 ft through tonight but will be
locally much higher in vicinity of thunderstorms.
LONG TERM /Wednesday through Saturday/...
As of 330 AM Tuesday...Good boating conditions on the waters
through Friday with winds generally less than 10 kts and seas 4
feet or less. Conditions on the waters go down by Saturday as
strong southwest winds develop over the waters.
With a cold front just south or near our southern waters
through the period, winds will be quite variable both Wednesday
and Thursday. Generally speaking northeast to east winds will be
likely north of Cape Hatteras, with winds having a more
southerly component down toward Onslow Bay. Winds will generally
be 5 to 10 kts, but a few gusts to 15 kts are possible each
afternoon into the evening during our peak heating. Light winds
continue Friday, with a more prominent southeast flow over all
waters. Seas through the period run 2 to 4 feet early, closer to
2 feet later in the week.
The period of concern will start Saturday with small craft
conditions likely especially our coast waters, as a pronounced
southwest flow develops. With winds of 20 to 25 kts, seas will
build to 6 feet late. All data supports elevated seas and strong
southwest winds into early next week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...JME
LONG TERM...EH/SK
AVIATION...EH/JME
MARINE...EH/JME/CQD
Hazardous weather outlook, Jun 15, 1:00 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
200 PM EDT Tue Jun 15 2021
NCZ045>047-080-081-090>092-094-193>196-198-199-204-161800-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin-
Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret-
East Carteret-Inland Onslow-Coastal Onslow-Ocracoke Island-
200 PM EDT Tue Jun 15 2021
...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered to numerous thunderstorms capable of producing damaging
winds, large hail, and torrential downpours are expected this
afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-205-161800-
Northern Outer Banks-Hatteras Island-
200 PM EDT Tue Jun 15 2021
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Severe Thunderstorm Watch.
Numerous thunderstorms capable of producing damaging winds, large
hail, and torrential downpours are expected this afternoon into
early
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044-079-161800-
Martin-Pitt-Greene-
200 PM EDT Tue Jun 15 2021
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms capable of producing damaging
winds, large hail, and torrential downpours are expected this
afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lenoir
- When
- June 15, 1:38 PM EST
- Where
- Lenoir County, 0.57 mi W of Pink Hill Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.050, -77.740
Trees reported down on highways 11 South and 258 South.
Hail, Jones
- When
- June 15, 2:05 PM EST
- Where
- Jones County, 1.13 mi W of Pollocksville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.000, -77.250
Jones County Emergency Manager observed dime to quarter size hail on highway 58 South, just before Pollocksville. The time was based on radar.
Thunderstorm Wind, Jones
- When
- June 15, 2:05 PM EST
- Where
- Jones County, 0.69 mi N of Pollocksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.010, -77.230
Multiple trees down in Pollocksville.
Thunderstorm Wind, Jones
- When
- June 15, 2:05 PM EST to 2:07 PM EST
- Where
- Jones County, 6.61 mi SSW of Oliver Xrds to 6.26 mi SSW of Oliver Xrds
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.938, -77.359
A severe thunderstorm produced damaging winds and large|hail along Emmett Lane and White Oak River Road, to the northwest of |Maysville in Southern Jones County, NC. The damage path started near the|intersection of these two roads, where multiple smaller branches and |leaf debris were found. One medium size hardwood tree was uprooted, |along with a larger section of a pecan tree that was broken at the base.|A few pieces of vinyl siding received minor damaged due to wind, with |many others showing more extensive damage due to large hail. A witness |to the storm said the hail was slightly larger than quarter size. A |large section of a metal roof was blown and peeled off, along with some |shingles on an adjacent property on an outbuilding. The metal roof was |of poor construction so the uprooted trees were used as the estimate of |wind. The wind estimated is toward the lower bound of what is to be |expected due to our recent very wet soil conditions and little visible |damage to other more well-constructed buildings in the area. The |uprooted trees were pointed toward 140 degrees or toward the southeast. |With the damage path toward the same direction and in a divergent |pattern, this was likely caused by a microburst. The damage path |continued across White Oak River road before ending in a farm field. Peak winds were estimated to be between 75 and 80 MPH, with a path length of .40 miles and a path width of 400 yards. A |special thanks to Jones County EMA for helping us complete this survey |along with the residents who provided eyewitness accounts of the storm.
Thunderstorm Wind, Jones
- When
- June 15, 2:10 PM EST to 2:13 PM EST
- Where
- Jones County, 1.45 mi W of Pollocksville to 0.96 mi W of Pollocksville
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $1.3 million
- Reported by
- NWS Storm Survey
- Coordinates
- 34.998, -77.256
A severe thunderstorm produced damaging winds and large|hail along North Carolina Highway 58 southwest of Pollocksville in |Jones County, NC. The damage path started along Highway 58 at a farm, |where multiple smaller branches and leaf debris were found. Small metal |panels of a roof on a farm outbuilding were blown over 100 yards into an|adjacent field. Extensive crop damage occurred to a soybean field due |to large hail stripping 99% of the leaves off. Hail was reported at this|location as large as the size of a quarter, an hour after the storm |passed. The path continued across along Highway 58 into Pollocksville. |Multiple fields of near mature corn were blown down and heavily shredded|due to the wind and large hail, near Goshen Lane and Highway 58 across |from the solar farm. Leaf debris and small branches were down along |Goshen Lane and highway 58 right into Pollocksville. The roof panel was |pointed toward 140 degrees or toward the southeast. With the damage path|toward the same direction and in a divergent pattern, this was likely |caused by a microburst. Winds were estimated to be a bit lower in this |area due to the lack of damage to hardwood trees (none uprooted) and no |visual damage to well-constructed buildings. A special thanks to Jones |County EMA for helping us complete this survey along with the residents |who provided eyewitness accounts of the storm.
Thunderstorm Wind, Jones
- When
- June 15, 2:10 PM EST to 2:13 PM EST
- Where
- Jones County, 1.95 mi WNW of Ravenswood to 1.42 mi WNW of Ravenswood
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.979, -77.263
A severe thunderstorm produced damaging winds and large |hail along Lees Chapel Road, to the southwest of Pollocksville in Jones|County, NC. The damage path started along Lees Chapel Road where |multiple smaller branches and leaf debris were found. Near the |intersection of Lees Chapel Road and Riggstown Road, a large healthy |hardwood tree was uprooted. No other damage to adjacent buildings was |found in this area. The uprooted tree was pointed toward 140 degrees or |toward the southeast. With the damage path toward the same direction and|in a divergent pattern, this was likely caused by a microburst. The |damage path continued ended along Lees Chapel Road. Peak winds were estimated to be between 75 and 80 MPH with a path length of .92 miles and a path width of 400 yards. A special thanks to |Jones County EMA for helping us complete this survey along with the |residents who provided eyewitness accounts of the storm.
Hail, Jones
- When
- June 15, 2:13 PM EST
- Where
- Jones County, 6.25 mi SSW of Oliver Xrds
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.939, -77.349
Large hail damaged siding of several mobile homes along Emmett road. NWS survey team observed many leaves stripped off of trees and some damage to siding in the general area, while surveying other damage in the area. Time based on radar.
Thunderstorm Wind, Carteret
- When
- June 15, 2:55 PM EST
- Where
- Carteret County, 0.69 mi N of Crab Pt Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.760, -76.730
Power company reported tree limbs down on powerlines in the Crab Point community of Morehead City. Time based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 15, 2021$2.2 million · 2 in hail · 2 events
- Drought in Minnesota, June 15 to 30, 2021$190,000 · 3 events
- Hail and Damaging Winds in Texas, June 15, 2021$135,000 · 1 in hail · 9 events
- Drought in Iowa, June 15 to 30, 202124 events
- Hail and Damaging Winds in Florida, June 15, 20211.75 in hail · 20 events
- Wildfire in Idaho, June 15 to 17, 2021$22,000 · 1 event
- Excessive Heat in California, June 15 to 20, 202117 events
- Hail and Damaging Winds in South Carolina, June 15, 20211.25 in hail · 17 events
- Hail and Damaging Winds in Florida, June 15, 20211 in hail · 16 events
- Drought in Iowa, June 15 to 30, 20218 events
- Hail and Damaging Winds in New Hampshire, June 15, 20211.75 in hail · 8 events
- Drought in Hawaii, June 15 to 30, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970124, 970112, 970132, 970136, 970131, 970134, 970123, 970137.